08202017Headline:

Lansing, Michigan

HomeMichiganLansing

Email David Mittleman David Mittleman on LinkedIn David Mittleman on Facebook David Mittleman on Avvo
David Mittleman
David Mittleman
Attorney • (888) 227-4770

Change in Liquid Pain Medication Can Lead to Infant Overdosing

Comments Off

It's already difficult to give liquid medicine to a sick baby, but the FDA warns that it could also be dangerous and lead to overdoses, depending on how old your liquid acetaminophen is. Ironically, the problem stems from the FDA's attempts to prevent accidental overdosing in young children.

The FDA recently urged manufacturers to create less concentrated liquid acetaminophen to reduce the chances of infant overdosing on medication. However, this was only a recommendation and not mandatory, so some manufacturers have continued to produce more potent liquid acetaminophen. In addition, some parents probably still have the older versions in their medicine cabinets. This could lead to parents giving their children inaccurate doses–either too big or too small.

Unfortunately, some confused parents have already called doctors and poison control hotlines over fears of infant overdosing. It is important that parents read drug facts carefully, that they don't assume that a product has the new lower concentration of medication, to always use the dropper provided with the medication, and to discuss proper medication dosing with a doctor before giving medicine.